Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 145, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 15, 2019, 2:32 PM MDT for Colfax County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2019, 2:32 PM MDT (20:32 UTC)
- Expired
- Jun 15, 2019, 3:00 PM MDT
- In force
- 28 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 210 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3951 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 11:48 AM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 15, 11:48 AM MDT, 2 hours 44 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1148 AM MDT Sat Jun 15 2019 .AVIATION... 18Z TAF CYCLE A round of showers of thunderstorms is expected to develop early this afternoon through the evening hours across the northern portion of the state, with the main concerns being lightning, strong, erratic thunderstorm wind gusts, and hail. KSAF, KLVS, and KTCC are the most likely to be impacted by thunderstorms, however, confidence is on the lower end for these sites. Isolated high-based showers and thunderstorms in the west may bring gusty, erratic winds. Low clouds are possible along the OK-TX border tonight, but confidence is low at this time. 31 && .PREV DISCUSSION...933 AM MDT Sat Jun 15 2019... .UPDATE... Updated zone package to massage PoP grids during the late morning to early evening hours based on latest high-resolution model guidance, as well as introduce severe wording to northeast and east central NM. As mentioned in previous AFD, greater risk for large hail and locally damaging winds will be across Union County, but a stray strong storm could occur from eastern Colfax to northern Quay counties. Also added dry thunderstorms to west central NM where DCAPE values range from 750 to 1000 J/kg. This may result in gusty/erratic winds, especially where low-level moisture is limited. Updated package will be issued shortly. DPorter/AGC && .PREV DISCUSSION...310 AM MDT Sat Jun 15 2019... .SYNOPSIS... Slightly cooler air will move in from the west today. High temperatures will be several degrees cooler than yesterday. Moisture is expected to increase with isolated showers and thunderstorms over the northern and western mountains and scattered coverage over the northeast quarter of the state. Similar conditions are on tap for Sunday with a slight uptick in storm coverage likely. By Monday, the flow ahead of a weak storm system over southern California will result in a better chance for organized strong to severe thunderstorms across east-central and northeast New Mexico. Temperatures will remain below seasonal averages through Monday before warming to several degrees above average Tuesday through the work work. && .DISCUSSION... Short-wave trough showing up nicely on water vapor satellite imagery over southeast UT/northeast AZ early this morning. This feature will usher in a slightly cooler and more moist airmass today. Isolated afternoon showers and thunderstorms are likely over the northern and western mountains with scattered activity northeast quarter. A few of the storms in eastern Union County could become strong to severe with CAPE values approaching 3000 J/kg and bulk shear vectors at ~30kts. NAM12 continues to prog PWATS of 0.70" over western NM this afternoon with mid-level Pacific moisture moving in. As a result, isolated storms that do develop will likely produce rainfall (and a good deal of outflow winds) at the surface despite surface dewpoint temperatures near 30F. Tonight and Sunday the above mentioned trough deepens into a closed upper low over southeast CO. The atmospheric stretching (deformation) on the backside of the low helps to get another round of mainly isolated showers and thunderstorms going over the northern and western mountains. Storm motion will be to the east around 20 mph. Associated surface high over the Southern Plains results in low- level easterly flow over northeast NM, ending the potential for severe storms there Sunday afternoon and evening. By Monday, another weak upper-level trough is forecast to move over southern CA. The southwesterly flow aloft that results over NM brings about southeasterly surface winds to the eastern plains and with it the potential for severe storms. West of the central mountain chain, another round of at least isolated showers and storms are expected. Models agree that the trough over southern CA retrogrades out over the EPAC while northwest flow aloft moves over NM late-day Tuesday. Showers and thunderstorms remain confined to near the CO line Tuesday. GFS and ECWMF agree that mainly dry northwest flow aloft moves over for Wednesday. Typically, weather prediction models don't handle how far backdoor fronts/boundaries move into northeast NM and underdo strong to severe convection for the northeast plains. Flow aloft becomes quasi-zonal Thursday and Friday with a long-wave upper trough remaining over the western U.S. This would act to keep much of NM dry and breezy perhaps until the weekend when another upper trough is forecast to move over southern CA and a backdoor front moves in from the northeast. Positive PNA pattern continues to look like it will delay the onset of the North American Monsoon (NAM) with both operational GFS and ECWMF and their respective ensemble members forecasting another long- wave trough for the PACNW/West Coast on day 10. 33 && .FIRE WEATHER... A Pacific trough will move over today, bringing increased thunderstorm activity with wetting storms favoring northeast New Mexico thanks to added moisture from a weak backdoor cold front. Warm, dry and unstable conditions will persist south of I-40. Shortwave ridging will follow on Sunday, but moisture will remain and will fuel a round of mostly wetting storms which will once again favor northeast portions of the state. More of the same on Monday. The westerlies will increase from mid to late week, bringing a warming/drying trend an an increasingly unstable atmosphere. The only day when winds may exceed critical threshold will be Friday thanks to a deepening lee side trough and excellent mixing. If winds trend up a bit more, Friday may become a more widespread critical fire weather day. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 31
Hazardous weather outlook, Jun 15, 9:47 AM MDT, 4 hours 45 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Albuquerque NM 947 AM MDT Sat Jun 15 2019 NMZ501>540-161200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 947 AM MDT Sat Jun 15 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Afternoon and evening thunderstorms will return to portions of western and especially northeast New Mexico today. Storms across northeast New Mexico, particularly from eastern Colfax to northern Quay counties to the Oklahoma and Texas borders, may be severe. The primary risks will be large hail and damaging winds. Activity across western New Mexico will be on the drier side and may result in gusty outflow winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe storm potential returns to the northeast quarter of the state Monday afternoon with large hail, damaging winds and torrential rainfall the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening for northeast New Mexico due to the severe storm potential. 46/15
In the hours before
Special weather statement, Jun 15, 1:03 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
103 PM MDT Sat Jun 15 2019
NMZ513-515-527-151930-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson
Mesa-Northern Sangre de Cristos above 9500 feet/Red River-
103 PM MDT Sat Jun 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLFAX COUNTY UNTIL
130 PM MDT...
At 103 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Segundo to 18 miles
northeast of Elizabethtown. Movement was east at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Vermejo Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3663 10496 3667 10515 3679 10523 3699 10503
3699 10448
TIME...MOT...LOC 1903Z 261DEG 14KT 3701 10484 3682 10508
DPorterSpecial weather statement, Jun 15, 2:16 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Albuquerque NM 216 PM MDT Sat Jun 15 2019 NMZ527-528-152045- Far Northeast Highlands-Raton Ridge/Johnson Mesa- 216 PM MDT Sat Jun 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL 245 PM MDT... At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near Raton. This storm was nearly stationary. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Raton, Sugarite and Sugarite Canyon State Park. This includes Interstate 25 between Mile Markers 439 and 460. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3699 10424 3668 10418 3671 10448 3699 10460 TIME...MOT...LOC 2015Z 233DEG 0KT 3686 10438 DPorter
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 1:03 PM MDT | Special Weather Statement | ABQ | Colfax | 27 min |
| Jun 15, 2:16 PM MDT | Special Weather Statement | ABQ | Colfax | 29 min |
| Jun 15, 3:33 PM MDT | Special Weather Statement | ABQ | Colfax | 27 min |
| Jun 15, 4:07 PM MDT | Special Weather Statement | ABQ | Colfax | 23 min |
| Jun 15, 4:29 PM MDT | Special Weather Statement | ABQ | Harding | 31 min |
| Jun 15, 5:02 PM MDT | Special Weather Statement | ABQ | Harding | 28 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.